Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 29, NWS Grand Rapids, MI

May 30, 2006Kent County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 30, 2006, 3:44 PM EDT for Kent County, Ottawa County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2006, 3:44 PM EDT (19:44 UTC)
Expired
May 30, 2006, 4:30 PM EDT
In force
46 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Kent County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 29 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
775 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 12:35 PM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 30, 12:35 PM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1235 PM EDT TUE MAY 30 2006

.SHORT TERM...
COLD FRONT IS STILL LOCATED UPSTREAM AT MIDDAY...EXTENDING NORTHEAST
TO SOUTHWEST ACROSS PORTIONS OF WISCONSIN AND IOWA. SUMMER LIKE
AIRMASS IS IN PLACE ACROSS THE GRR FORECAST AREA AFTER DAYS OF
SOUTHERLY FLOW STREAMING NORTH FROM THE GULF. RANDOM CONVECTION
CONTINUES IN THIS STEAMY AIRMASS. RANDOM NATURE OF THE CONVECTION IS
TIED TO THE LACK OF SHEAR IN THE VERTICAL. 0-6KM SHEAR IS PROGD TO
BASICALLY REMAIN BELOW 15 KNOTS THROUGH THIS EVENING. SO...RANDOM
THUNDERSTORM DEVELOPMENT WILL CONTINUE. CELLS ARE FIRING ON
DIFFERENTIAL HEATING BOUNDARIES FROM CLOUD COVER FROM EARLIER
CONVECTION AND OLD OUTFLOW BOUNDARIES. CONVECTION SHOULD PEAK WITH
THE DIURNAL CYCLE...WITH BETTER POTENTIAL FOR SEVERE STORMS IN THE
MID AFTERNOON THROUGH EVENING HOURS. CAPE VALUES ARE RECOVERING TO
IN EXCESS OF 2000 J/KG WITH LI/S DROPPING TO AROUND -6. WITH
ADDITIONAL HEATING AND ADVECTION OF HIGHER DEW POINTS FROM INDIANA
INSTABILITY IS EXPECTED TO BUILD FURTHER. RAN WITH LIKELY POPS ALL
AREAS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DUKE
Hazardous weather outlook, May 30, 6:30 AM EDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
630 AM EDT TUE MAY 30 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-311000-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
630 AM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT. SOME OF THE STORMS WILL LIKELY PRODUCE TORRENTIAL
DOWNPOURS WHICH COULD RESULT IN GREATLY REDUCED VISIBILITIES FOR
MOTORISTS AS WELL AS LOCALIZED FLOODING.

AN ISOLATED SEVERE STORM OR TWO WITH NICKEL SIZE HAIL AND GUSTY
WINDS TO 60 MPH CANNOT BE RULED OUT TODAY AND TONIGHT...BUT
ORGANIZED SEVERE WEATHER IS NOT LIKELY. STORM MOVEMENT WILL BE
NORTHEAST AT ABOUT 10 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NUMEROUS THUNDERSTORMS ARE ALSO EXPECTED ON WEDNESDAY AND WEDNESDAY
NIGHT WITH A FRONTAL SYSTEM STALLED OVER THE AREA...AND THE THREAT
OF TORRENTIAL DOWNPOURS AND LOCALIZED FLOODING WILL CONTINUE.
ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT WEDNESDAY EITHER.

COOLER AND LESS HUMID CONDITIONS WILL DEVELOP THURSDAY ONCE THE
FRONTAL SYSTEM MOVES OFF TO THE SOUTHEAST. HOWEVER ADDITIONAL WIDELY
SCATTERED STORMS WILL BE POSSIBLE ON FRIDAY AS AN UPPER LEVEL
DISTURBANCE AFFECTS THE REGION. A DRY WEEKEND IS CURRENTLY
FORECAST... THEN A THREAT OF STORMS WILL RETURN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED. HOWEVER RAINFALL REPORTS
WOULD BE GREATLY APPRECIATED. YOU CAN SUBMIT WEATHER SPOTTER REPORTS
ANYTIME ON OUR WEBSITE AT WWW.WEATHER.GOV/GRR/SPOTTER.

MEADE

In the hours before

Special weather statement, May 30, 1:14 PM EDT, 2 hours 30 minutes before
MIC025-301745-
/O.NEW.KGRR.SV.W.0023.060530T1714Z-060530T1745Z/

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
114 PM EDT TUE MAY 30 2006

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A SPECIAL WEATHER STATEMENT FOR...
CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN...UNTIL 145 PM EDT

AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO
DIME SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
BROWNLEE PARK TO BURLINGTON...AND MOVING NORTHEAST AT 15 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
  PENNFIELD AND BENTLEYS CORNERS AROUND 120 PM EDT
  WRIGHTS CORNERS...CLARENDON AND BURLEIGH CORNERS AROUND 125 PM EDT
  MARSHALL AROUND 130 PM EDT
  ECKFORD AND HOMER AROUND 135 PM EDT
  MARENGO AND BABCOCK AROUND 145 PM EDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4242 8473 4215 8473 4214 8472 4208 8472
      4208 8529 4240 8529 4242 8530

COBB

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:14 PM EDTSpecial Weather StatementGRRCalhoun31 min
May 30, 3:04 PM EDTSevere Thunderstorm WarningGRROttawa20 min
May 30, 3:07 PM EDTSevere Thunderstorm WarningGRRJackson26 min
May 30, 3:10 PM EDTSevere Thunderstorm WarningGRRCalhoun45 min
May 30, 3:22 PM EDTSevere Thunderstorm WarningGRRKent38 min
May 30, 3:33 PM EDTSevere Thunderstorm WarningGRRAllegan42 min
May 30, 4:15 PM EDTSevere Thunderstorm WarningGRRAllegan45 min
May 30, 4:28 PM EDTSevere Thunderstorm WarningGRRVan Buren24 min
May 30, 4:38 PM EDTSevere Thunderstorm WarningGRRBarry40 min
May 30, 4:44 PM EDTSevere Thunderstorm WarningGRRKalamazoo46 min
May 30, 4:56 PM EDTSevere Thunderstorm WarningGRRIonia, Kent49 min
May 30, 5:33 PM EDTSevere Thunderstorm WarningGRRMontcalm37 min
May 30, 5:44 PM EDTSevere Thunderstorm WarningGRRClinton, Ionia31 min
May 30, 5:57 PM EDTSevere Thunderstorm WarningGRRGratiot48 min
May 30, 5:59 PM EDTSevere Thunderstorm WarningGRRCalhoun46 min
May 30, 6:07 PM EDTTornado WarningGRRGratiot23 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.